Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Cleveland, OH

April 20, 2005Portage County, Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 20, 2005, 5:01 PM EDT for Portage County, Stark County, Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 5:01 PM EDT (21:01 UTC)
Expired
Apr 20, 2005, 6:02 PM EDT
In force
61 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Portage County, OH, Stark County, OH

The radar

The Cleveland radar (KCLE), 73 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:35 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 202101
SVRCLE
OHC133-151-202200-
/O.NEW.KCLE.SV.W.0016.050420T2101Z-050420T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
501 PM EDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN NORTHEAST OHIO
  STARK COUNTY IN NORTHEAST OHIO

* UNTIL 600 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
  ALLIANCE TO 9 MILES WEST OF HARTVILLE...AND MOVING SOUTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOUISVILLE...

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4098 8109 4075 8109 4090 8142 4091 8140
      4098 8140 4099 8137 4105 8137 4111 8100
      4111 8100 4099 8100

$$

LAPLANTE
2 follow-up statements
000 
WWUS51 KCLE 202112
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
512 PM EDT WED APR 20 2005

OHC133-151-202200-
/O.CON.KCLE.SV.W.0016.000000T0000Z-050420T2200Z/
STARK OH-PORTAGE OH-
512 PM EDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR
PORTAGE AND STARK COUNTIES...


AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES EAST OF ALLIANCE TO
6 MILES SOUTHWEST OF HARTVILLE...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOUISVILLE...

LAT...LON 4098 8109 4076 8109 4090 8140 4098 8139
      4099 8137 4134 8137 4134 8101 4099 8100

$$

LOMBARDY
000 
WWUS51 KCLE 202202
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
602 PM EDT WED APR 20 2005

OHC133-151-202212-
/O.EXP.KCLE.SV.W.0016.000000T0000Z-050420T2200Z/
STARK OH-PORTAGE OH-
602 PM EDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR PORTAGE AND STARK COUNTIES 
HAS BEEN ALLOWED TO EXPIRE AT 600 PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORMS.

LAT...LON 4098 8109 4076 8109 4090 8140 4098 8139
      4099 8137 4134 8137 4134 8101 4099 8100

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:39 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 20, 2:39 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
239 PM EDT WED APR 20 2005

.SHORT TERM(TONIGHT THRU FRI)...
WL DETERMINE SVR THREAT AT ZONE TIME TO DECIDE ON EVE WORDING.
OTRW...CDFNT SAGS S THRU CWA TO NR OH RVR THRUT TNGT AS NOSE OF HI
PRES RDG BLDS INTO AREA THEN SHIFTS E INTO NEW ENG BY FRI MORN. WL
SHIFT PRECIP S OF AREA BY THU MORN AND KP OUT TIL MIDDAY FRI. RETURN
HI AND MID LVL MSTR WL BGN ENCROACHING WRN CWA BY FRI MORN THEN
BACKING UPR FLOW AND VEERING SFC FLOW WL QUICKLY MOISTEN AMS WITH
RAPID W TO E SPREAD OF SHRA FRI ACRS CWA.  AMS MARGINALLY UNSTBL FOR
SOME THUNDER FOR MAINLY SRN HALF OF AREA BUT WL MENTION EQUALLY FOR
ALL AREAS.

&&

.LONG TERM (FRI NIGHT THRU WED)...
MODELS NOW SHOWING MORE STALLING OF THE SFC AND UPR LOW NR ERI OVR
THE WEEKEND. COOLING OF AMS CONTS TO BECOME MARGINALLY COLD ENUF FOR
PSBL CHG TO MIX OR TO ALL SN BY SAT MORN IN THE W AND SAT NITE THRU
MON MORN ELSEWHERE. OTRW...AMS BGN TO WRM A LTL BY MON AFTN AND
BETTER DYNAMICS START TO MOV E OF AREA SO SHUD SEE CHG BACK TO ALL
SHRA WHICH LINGER THRU WED AS REINFORCING PIECE OF ENERGY DIVES IN
BACK SIDE OF UPR TROF GNLY KEEPING THINGS STATUS QUO.

&&

.AVIATION (18Z-18Z)...
FIRST ROUND OF CONVECTION NOW EXITING THE AREA WITH LAST TSTM INVOF
KERI ATTM.  COULD CONT TO SEE A FEW SHWRS POP UP ERY AFTN BUT WITH
CDFNT STILL TO OUR NW AND STG CONVERGENCE ACRS NWRN OH AND NRN IND
XPC MORE TSTMS TO DVLP AS INSTBY INCRSS ACRS THE AREA.  MOST
UNSTABLE AIR ATTM IN THE NW WITH CAPES AROUND 1000K/KG. TSTMS HAVE
DVLPD ACRS NRN IND AFTR 17Z AND ARE NOW MOVG ELY. XPC THEM TO CONT
AND INCR AS THEY MOVE INTO MORE UNSTBL AMS.  AFTER CDFNT MOVES THRU
XPC CIGS TO DROP TO MVFR.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...SVR TSTM WATCH TIL 8 PM FOR INLAND NW AND N CNTRL.
.PA...NONE.

&&

SHORT TERM...ADAMS
LONG TERM...ADAMS
AVIATION...TK
Hazardous weather outlook, Apr 20, 5:20 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT WED APR 20 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
520 AM EDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT TODAY.
SOME OF THE STORMS MAY HAVE GUSTY WINDS AND SMALL HAIL. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY INLAND
FROM LAKE ERIE. IF SEVERE THUNDERSTORMS DO DEVELOP...THE GREATEST
THREAT WILL BE WIND GUSTS GREATER THAN 55 MPH AND/OR HAIL AT LEAST
THREE QUARTERS OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THUNDERSTORMS
BECOME WIDESPREAD AND SEVERE.

MRD

In the hours before

Special weather statement, Apr 20, 3:28 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EDT WED APR 20 2005

OHZ006-008-202000-
SANDUSKY OH-WOOD OH-
INCLUDING THE CITIES OF...BOWLING GREEN AND FREMONT
328 PM EDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WATCH FOR SANDUSKY AND WOOD COUNTIES HAS
BEEN CANCELLED.

THE STRONG TO SEVERE THUNDERSTORMS RESPONSIBLE FOR THE WATCH HAVE
MOVED SOUTHEAST OF THE AREA.  ADDITIONAL SHOWERS AND A POSSIBLE
THUNDERSTORM MAY OCCUR EARLY THIS EVENING BUT NONE OF THE STORMS ARE
EXPECTED TO BECOME SEVERE.

ADAMS
Local storm report, Apr 20, 3:42 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
342 PM EDT WED APR 20 2005

..TIME(EDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

0342 PM      HAIL                LAKEWOOD                0N     0W
04/20/2005   0.88 INCH           CUYAHOGA           OH   STORM SPOTTER

0338 PM      HAIL                LAKEWOOD                0N     0W
04/20/2005   0.88 INCH           CUYAHOGA           OH   STORM SPOTTER

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:43 AM EDTSpecial Marine WarningCLE2 hr
Apr 20, 9:47 AM EDTSevere Thunderstorm WarningCLEHuron28 min
Apr 20, 10:14 AM EDTSevere Thunderstorm WarningCLELorain34 min
Apr 20, 2:39 PM EDTSpecial Marine WarningCLE96 min
Apr 20, 2:50 PM EDTSevere Thunderstorm WarningCLEErie40 min
Apr 20, 2:54 PM EDTSevere Thunderstorm WarningCLESandusky51 min
Apr 20, 3:29 PM EDTSevere Thunderstorm WarningCLEErie31 min
Apr 20, 3:40 PM EDTSevere Thunderstorm WarningCLECuyahoga50 min
Apr 20, 3:48 PM EDTSevere Thunderstorm WarningCLELorain43 min
Apr 20, 4:07 PM EDTSevere Thunderstorm WarningCLEMedina38 min
Apr 20, 4:13 PM EDTSevere Thunderstorm WarningCLEPortage47 min
Apr 20, 4:37 PM EDTSevere Thunderstorm WarningCLESummit53 min
Apr 20, 4:39 PM EDTSevere Thunderstorm WarningCLETrumbull66 min
Apr 20, 4:45 PM EDTSevere Thunderstorm WarningCLEMedina45 min
Apr 20, 4:51 PM EDTSevere Thunderstorm WarningCLEMahoning54 min
Apr 20, 4:55 PM EDTSevere Thunderstorm WarningCLEWyandot65 min
Apr 20, 5:11 PM EDTSevere Thunderstorm WarningCLEHuron49 min
Apr 20, 5:20 PM EDTSevere Thunderstorm WarningCLECrawford55 min
Apr 20, 5:24 PM EDTSevere Thunderstorm WarningCLEHolmes66 min
Apr 20, 5:38 PM EDTSevere Thunderstorm WarningCLEMorrow67 min
Apr 20, 5:40 PM EDTSevere Thunderstorm WarningCLESeneca65 min
Apr 20, 5:48 PM EDTSevere Thunderstorm WarningCLEHancock57 min
Apr 20, 5:55 PM EDTSevere Thunderstorm WarningCLERichland66 min
Apr 20, 6:13 PM EDTSevere Thunderstorm WarningCLEAshland62 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.